What gets me through

 

My name is Catherine.  I am a sophomore at Christopher Newport University, in Newport News, VA.  Until the summer of 2016, I was a healthy, active college girl, and maybe just a little klutzy. I love to be outside, hang with my friends, worship, and have been working hard toward my undergraduate degree, to reach my goal of being, of all things, a Pharmacist.  Cipro, an anti-biotic known as a Fluoroquinolone, has derailed me, in many ways. Physically, emotionally, academically, socially…The irony is not lost on me.

This is my story…

* * * * * * * * * * * *

Although I may appear fine, I am not. Nothing going on inside of my body, and sometimes on the outside, is fine. Rather, it is like an active volcano, with daily eruptions of hot lava surging through me.

Imagine your mom walking in and finding you on the bathroom floor writhing in pain and vomiting.  You’re cold and gray.  Your arms, hands, and legs are stiff.  You know something is terribly wrong, but have lost all power and control over your body.  That’s how my mom found me Saturday morning, July 16, 2016.  This all happened, because the pediatrician prescribed Cipro, a Fluoroquinolone, for what he thought was mycoplasma.  I only had 8 pills.

IMG_6300

Since taking Cipro for 4 days (improperly prescribed to me: I did not have mycoplasma, it is not to be prescribed to pediatric patients, nor is it to be used for mycoplasma), I experience daily horrific joint and tendon pain accompanied by swelling, bruising, tightening, and pinching.  I have brain fog, short term memory loss, headaches, insomnia, profound fatigue, and burning peripheral neuropathy.  I experience terrible stomach cramping, nausea, and random food allergies that come and go. I have eye floaters, vivid dreams, odd rashes and my hair has become thin and brittle.  I have had multiple trips to the ER because of overwhelming, insatiable pain and dehydration.  I just never know what will happen next or how I may feel hour to hour, day to day.  There is no cure.

I remember one of the doctors asking me how I was still smiling; How did I continue to go on in the face of such adversity? For me, it’s simple. Faith.  My faith is the only thing getting me through.  I could not handle this alone.  John 1:5 says, “The light shines in the darkness, and the darkness has not overcome it.”  Though my life has been pretty dark lately, His light and the hope I have through Him will be there forever, no matter how dark it may get.  Another verse that has helped me is Hebrews 6:19, “We have this hope as an anchor for the soul, firm and secure.” Though I’ve been tossed around by the waves of life, sometimes overcome by the incessant surf, I hold firm to the promise of salvation in Christ alone, my comforter, my all in all.

My purpose in sharing my story is to make people aware and mindful.  Please, do not take these high power anti biotic drugs, known as fluoroquinolones, unnecessarily. They go by the common names of Levaquin, Cipro, and Avelox.  Just because you have had them before, does not mean you will escape potential life long pain and suffering if you take them again.  As little as 1 pill can cause permanent damage.  Check the FDA Black Box Warnings. Do your research.  Alternative options are usually available.  https://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm513183.htm

https://www.fda.gov/downloads/advisorycommittees/committeesmeetingmaterials/drugs/anti-infectivedrugsadvisorycommittee/ucm467383.pdf

In good faith…Catherine

IMG_9104

Advertisements

17 thoughts on “What gets me through

  1. You sweet girl. I know the pain and anguish fluroquinolones can bring.
    You’ve been incredibly brave and I applaud you for telling your story.
    I, too, share with everyone the dangers of these drugs. Keep smiling💗

    • Thanks for sharing your story. Fluoroquonolones are scary. Thank you for trying to help people understand the risks. Wish I would have read your story before January 15, 2015 and I wish you could have read my story before July 16, 2016. But maybe we can prevent others from experiencing the pain. I totally agree. Faith is what gets you through and knowing that He is there and understands.

  2. Thank you for sharing your story to protect others. When someone so young and vital is affected it can have great impact on increasing awareness. Please be sure to report your reactions to Medwatch AND have your doctor report them too. There are so many stories out there like yours. I wish for you healing and peace. I was disabled after 9 pills 3 years ago and went from perfect health to losing my ability to walk, suffering crushing fatigue, pain, hearing loss and vision problems. I have improved so much as many of us do and continue to work to spread awareness daily. I am sorry this happened to you and I hope your continue to find strength and hope.

  3. Thank you for sharing your story. Fluoroquinolones have caused some issues for me too. My feet burn; my ankles are still weak and swollen. Headaches and vision problems are still affecting me, and I had my last dose in Jan. 25, 2016. It was the 9th pill from that prescription that caused my head and legs to burn within an hour. I had taken these drugs 10 times before.

  4. I’m so sorry this happened to you. You are not alone. Generic Levaquin got me in May of 2016. They were prescribed by an urgent care dr for a respiratory infection. My side effects were multiplied by simultaneous use of ibuprofen and steroids. I truly hope you get better and become a pharmacist, so that you can prevent others from the same fate in the future.

  5. I had on IV dose of Levaquin… my life has never been the same! I couldn’t walk due to my Achilles’ tendon.. now 3years later I have neuropathy horrible pain in my legs back and insomnia memory loss everything you described! My Faith in my Lord and savior truly has held me up!! In all things Praise Him!!

  6. Catherine, your father and I marvel at your fortitude (you don’t even mention the various concussions and hand surgery issues). Your Strength and Faith are an inspiration. We can always rely upon you to choose the path of Kindness. We are grateful to have been chosen to help guide you in this life, as you guide us daily. With love and admiration….xox

  7. Praying for you and your family. So sorry you have had to go through so much pain! God can bring healing and I will continue to pray that he does. You and your family are so special and you are one of His children! Thanks for sharing your story…You have a very strong witness to help and keep others from experiencing what you have had to go through. Stay strong in the Faith and may God bless you as you bless others! ❤

  8. Catherine, you are strong. I love you do much and will do anything to help you feel right! I’m proud of your posting your difficult circumstances in hopes it save someone else from this nightmare.
    Your faith is remarkable and inspiring. To anyone that reads Catherine’s message please exercise caution if prescribed ANY medications; we have many research resources at our fingertips. Please don’t let what is happening to this sweet beautiful young lady be your story as well.
    I’m not an advocate for anything besides knowledge, caution, and the combination of both. I AM Catherine’s very proud Uncle Jim.

  9. It makes me SO angry when I read about young people being poisoned like this. It’s bad enough for all of us, but for those who still have thrircwhole lives ahead of them, it’s criminal, unforgiveable. I hope you find some answers, and that Time, that great healer, will provide you with some relief.

  10. Catherine, you are so wise beyond your years & a beautiful young lady inside & out. You are a true inspiration to us all. Please know you have touched so many lives in a positive way. As a mother w/2 young children, having had several trips to the pediatrician w/ several antibiotics prescribed through out the years I havent given much thought but just prayed that what ever brought my kids to the Doctor that the medication would get them better. But now w/your story you have potentially saved my children. And as an Aunt w/ many young nieces & nephews you are indirectly saving all of them as well by sharing your story. I truly wanted to thank you for that. Your strong faith in God has re-affirmed mine as well. All my love & prayers to you & your family.

  11. Thank you for sharing. I took Levaquin in November and December 2014. I had early subtle symptoms and then delayed lower back, hip, knee and calf pain. It was nothing like your terrifying experience. 2015 was pretty much lost in a fog of pain, online research and sporadic doctor visits. I was much improved in 2016, but overdoing anything had a price. 2017 is even better, but still a time of dis overs of where my body has been damaged. You are young, I believe your body will heal.

  12. I am so, so, so, so sorry for everything that these horrible drugs have stolen from you! I’m glad that your faith is helping you through. Here are some things that helped me through (my recovery story) – https://floxiehope.com/lisas-recovery-story-cipro-toxicity/. I hope that it helps! Here are some other tips too – https://floxiehope.com/2015/10/12/im-floxed-now-what/. I reblogged your post on http://www.fqwallofpain.com. I hope that is alright. Please let me know if I can help with anything.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s